Friday , June 23 2017
Breaking News

‘Narcan’ Workshop Open to Community, Sept. 21

By Colleen Mahoney

Bertrand Chaffee Hospital (BCH) and the Springville Regional Services Coalition are bringing a community Naloxone workshop to the area on Sept. 21. The workshop is being presented by the Erie County Department of Health and is open to anyone over the age of 16.

Naloxone, also known as Narcan, is a reversal medication that can block the effects of opioid use and overdose. BCH Emergency Department manager Katie Pawlak explained that Naloxone is administered through the nose and can reverse the effects of an overdose.

“A potential overdose can be avoided,” Pawlak said. “If we can provide the family … or friend of a drug addict these tools … and prevent a potential overdose, that’s good.”

The nasal mist is sprayed into each nostril when an onlooker suspects an overdose of opioids or heroin. The medication temporarily blocks the effects of opioids, which can cause a person’s breathing to slow or stop. Naloxone can take up to five minutes to work and lasts for 30-90 minutes. There is a possibility of patients experiencing opioid withdrawal, which can include nausea and vomiting, but Pawlak said this will only cause someone to be uncomfortable and there is no risk to the reversal medication.

Pawlak classified opioids as pain medications such as hydrocodone, oxycodone, morphine, codeine and other related drugs. She explained that the Naloxone medication has been used at BCH via IV, and has been available for public use in a nasal mist for about a year.

“Drug overdose has certainly been on the rise in the last couple of years,” Pawlak said. “There is a lot more publicity about the drug epidemic and more people are seeking training, which is good.”

Development and Community Relations Coordinator at BCH Kara Kane said the training will last about two hours and include a presentation about the signs and symptoms of overdose, as well as training on Naloxone administration. All those in attendance will receive a free Naloxone kit to take home.

“Anyone interested in first aid, this is a compliment to that,” Kane said, and “…people who work with children, parents, grandparents … it’s a good thing to just carry it with you…We’re not going to turn anyone away.”

Kane said the Springville Regional Services Coalition chose to offer a workshop after identifying drug overdose as a local issue. While there are similar workshops held in the northern parts of Erie County, Kane is unaware of any in the southern part of the county.

“People aren’t traveling to Buffalo or Cheektowaga for these workshops … but we have a problem here too,” Kane said. “When the Coalition took on substance abuse as a local issue … it made sense for the hospital to get involved.”

Pawlak said the training is important for the community, and for families and friends of drug addicts. Identifying the signs of an overdose is good, she said, but being able to potentially save someone’s life is critically important.

“If one person in the house knows how to use [Naloxone] … the success rate really goes up for a person’s life being saved,” Pawlak said. “I encourage anyone who lives with, is friends with or cares about someone who is addicted to opioids to get trained.”

Pawlak also encourages those addicted to drugs to attend as well. She said people who have overdosed before might know someone else who could overdose, and they should know how to react.

The community Naloxone workshop will be held at the Springville Middle School, 267 Newman St. on Sept. 21 at 6:30 p.m. Those interested in attending should register online at bit.ly/narcan921 or call (716) 592-2871 ext. 1485.

Comments are closed.

Scroll To Top